MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Distress (2329); Unspecified Mental, Emotional or Behavioural Problem (4430); Metal Related Pathology (4530); Insufficient Information (4580); High metal ion levels (4847)
Date of Event 08/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal.It is reported that, after bhr-tha on (b)(6) 2010, the plaintiff has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.Plaintiff underwent revision surgery on an unknown date.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
It was reported that revision surgery was performed on the patient¿s hip.As of today, the devices used in treatment have been requested but have not become available.Without definitive lot numbers, a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review, device labelling and ifu review could not be performed.A risk management review was performed for the cup.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A risk management review could not be performed for the hemi head as it has been phased out the market, therefore there is no live risk management file to review for the head.The available medical information was reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (pain and metal debris) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without return of the actual devices or further information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on the results of this investigation, the need for corrective or preventative action is not indicated.
 
Additional Manufacturer Narrative
Additional information: b6 (metal ion levels in blood added).Corrected data: b3, h6 (health effect - clinical code and health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: it was reported that after bhr-total hip arthroplasty, the plaintiff has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.Plaintiff underwent revision surgery on an unknown date.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or definite escalation actions review could not be performed.If more information is received, this investigation will be reopened.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the hemi head.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions for all hemi heads and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (chromium 4.0 and cobalt 10.6 ng/ml, pain and metal debris) were associated with a mal-performance of the implant.The patient impact beyond the reported events cannot be determined at this time.Based on the information provided our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: a2, a4, b5, b7, d6b, d10.H3, h6: it is reported that right hip revision surgery was performed due to metallosis and a multi-system reaction, which caused the patient pain and mental anguish.A blood test result revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml.As of today, the implanted devices, all of which were used in treatment, have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history and manufacturing record review could not be performed for the hemi head and modular sleeve.If more information is received, these tasks will be reevaluated.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed: the alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions was performed and found that prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.With the limited information provided the clinical root cause of the reported elevated cobalt and reported pain, metallosis and multi-system reaction cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a mal-performance of the implant or an implant failure.The patient impact beyond the reported pain, revision and post operative convalescence period cannot be determined with the limited information provided.Based on the information provided we cannot further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6, h10.
 
Event or Problem Description
It is reported that, after a right bhr-tha had been performed on (b)(6) 2010, the patient has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.A blood test result performed on (b)(6) 2022 revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml.The patient underwent revision surgery in or around (b)(6) 2023.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: b5-describe event or problem, b6-relevant tests/laboratory data.
 
Event or Problem Description
It is reported that, after a right bhr-tha had been performed on (b)(6) 2010, the patient has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.A blood test result performed on (b)(6) 2022 revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml.The patient underwent revision surgery on (b)(6) 2023.During the revision, the cup was well fixed with corrosion at the margins.There was deficient bone in the posterior wall.Also, there was corrosion and black material on the trunnion.A large amount of scar had to be removed from above and below the trunnion to allow mobilization.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it is reported that right hip revision surgery was performed due to metallosis and a multi-system reaction, which caused the patient pain and mental anguish.A blood test result revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml.As of today, the implanted devices, all of which were used in treatment, have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history and manufacturing record review could not be performed for the hemi head and modular sleeve.If more information is received, these tasks will be reevaluated.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed: the alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions was performed and found that prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.Although the reported pain, elevated cobalt, necrosis and corrosion may be consistent with the reported trunnionosis, with the information provided, the clinical root cause of the reported elevated cobalt and reported pain, metallosis and multi-system reaction cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a mal performance of the implant.The patient impact beyond the reported pain, revision and post operative convalescence period cannot be determined with the information provided.Four-weeks post-operative cobalt and chromium were 4.1 and 1.7 ng/ml respectively.Based on the information provided we cannot further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it is reported that right hip revision surgery was performed due to metallosis and a multi-system reaction, which caused the patient pain and mental anguish.A blood test result revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml.As of today, the implanted devices, all of which were used in treatment, have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history and manufacturing record review could not be performed for the hemi head and modular sleeve.If more information is received, these tasks will be reevaluated.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed: the alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions was performed and found that prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.Although the reported pain, elevated cobalt, necrosis and corrosion may be consistent with the reported trunnionosis, with the information provided, the clinical root cause of the reported elevated cobalt and reported pain, metallosis and multi-system reaction cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a mal performance of the implant.The patient impact beyond the reported pain, revision and post operative convalescence period cannot be determined with the information provided.Four-weeks post-operative cobalt and chromium were 4.1 and 1.7 ng/ml respectively.Based on the information provided we cannot further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Corrected data: e1 (reporter's name), g2, h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that, after a right bhr-tha had been performed on (b)(6) 2010, the patient has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.A blood test result performed on (b)(6) 2022 revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml, for which the patient underwent revision surgery on (b)(6) 2023.During this procedure, the femoral stem was found to be well-fixed.Corrosion and black material was noted on the trunnion, which was cleaned and subsequently found to be undamaged.The acetabular cup, hemi-head and modular sleeve were removed and replaced with a competitor's construct (zimmer-biomet).The patient was discharged to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H10- additional information.D4- unique identifier (udi) #, expiration date.D10- concomitant medical products.H4- device manufacture date h11- corrected data.B5- describe event or problem.D4- catalog number, lot number.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a right bhr-total hip arthroplasty had been performed, the patient has suffered from metallosis and multi-system reaction which has caused him pain and mental anguish.A blood test result performed revealed a chromium level in serum of 4 ng/ml and a cobalt level in serum of 10.6 ng/ml, for which the patient underwent revision surgery.During this procedure, the femoral stem was found to be well-fixed.Corrosion and black material were noted on the trunnion, which was cleaned and subsequently found to be undamaged.The acetabular cup, hemi-head and modular sleeve were removed and replaced with a competitor's construct.The patient was discharged to the recovery room in stable condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified the cup and head, and none for the sleeve.This failure will continue to be monitored for the cup and will continue to be monitored via routine trending for the head and sleeve, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the cup, and prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible for the head and sleeve.No further escalation actions are required.The available medical documents were reviewed.Although the reported pain, elevated cobalt, necrosis and corrosion may be consistent with the reported trunnionosis.With the information provided the clinical root cause of the reported elevated cobalt and reported pain, metallosis and multi-system reaction cannot be confirmed.It cannot be concluded the reported events/clinical reactions were associated with a mal performance of the implant.The patient impact was the reported pain, revision and post operative convalescence period.One-year post-operative cobalt and chromium were <1.0 and 1.7 ng/ml respectively.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13896797
Report Number3005975929-2022-00083
Device Sequence Number4065656
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/10/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2013
Device Catalogue Number74122550
Device Lot Number08HW18259
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2022
Supplement Date Received by Manufacturer04/03/2022
12/29/2022
01/27/2023
03/23/2023
06/09/2023
07/06/2023
09/26/2023
04/10/2024
04/29/2024
07/09/2024
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date04/04/2022
12/29/2022
01/30/2023
03/28/2023
06/20/2023
07/11/2023
09/29/2023
04/12/2024
04/29/2024
07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACT CUP 58MM: 74120158, 081682; ANTLGY SZ 9 STM: 71357009, 08LM09718A; MLR SLV12/14: 74222200, 08JW19031; UNKN BIRMINGHAM HIP MODULAR HEAD (BHMH) SLEEVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight73 KG